Competency #9: Adverse Events Following Immunization
This competency anticipates, identifies, and manages adverse events following immunization, as appropriate to the practice setting.
The health professional will be able to perform the following:
- Use reliable, evidence-based resources to list the frequencies of the common, uncommon, and rare adverse events associated with vaccines.
- Inform recipients and/or their caregivers on what to expect and what to do regarding adverse events that could follow immunizations.
- Draft in detail an effective step-by-step response to anaphylaxis.
- Document all adverse events following immunization on the appropriate form and submit it to the appropriate agencies.
- Distinguish between reporting an adverse event following immunization and proving that immunization caused an adverse event.
Since immunizing agents are usually given to healthy people, any event that follows soon after immunization may be perceived as being due to the immunizing agent. Reactions do follow immunizations, but the temporal association is not proof that the event was caused by the immunizing agent.
Reporting of Adverse Events Following Immunization
National Vaccine Post Marketing Surveillance dates back to 1965 and was the responsibility of the Laboratory Centre for Disease Control (LCDC) for vaccines as well as for drugs. LCDC’s responsibility was limited to human preventive vaccines in 1987. That same year, a computerized database was created to collate adverse event reports from all sources. The Canadian Adverse Event Following Immunization Surveillance System (CAEFISS) is currently overseen by the Vaccine Safety Section in the Division of Surveillance and Outbreak Response within the Centre for Immunization and Respiratory Infectious Diseases (CIRID) of the Public Health Agency of Canada (PHAC).
What is an Adverse Event Following Immunization (AEFI)?
An AEFI is any untoward medical occurrence in a vaccinee which follows immunization and which does not necessarily have a causal relationship with the administration of the vaccine (based on International Conference on Harmonisation (ICH) Topic E6 definition). The adverse event may be any unfavourable and/or unintended sign, abnormal laboratory finding, symptom or disease.
Should all AEFIs be reported?
No. By the time a vaccine is authorized for marketing, the safety profile for common adverse events such as inflammation at the injection site or mild fever is well known. It is always important to counsel vaccinees or their guardians regarding the possible occurrence of such reactions, but there is no need to report such expected events unless they are more severe or more frequent than expected.
What type of AEFI Should be reported?
AEFIs should be reported when the event:
- Has a temporal association with a vaccine
- Has no other clear cause at the time of reporting
Of particular interest are those AEFIs which meet one or more of the following criteria:
- Is of a serious nature, that is;
- It is life threatening
- results in death,
- requires hospitalization or prolongation of an existing hospitalization,
- results in residual disability
- causes congenital malformation.
- Requires urgent medical attention.
- Is unusual or unexpected, that is
- It has not been identified previously
- Ii has been previously identified but is being reported at an increased frequency.
- If there is any doubt as to whether or not an event should be reported, a conservative approach should be taken and the event should be reported.
For additional information regarding unusual or unexpected events, please refer to the Canadian Immunization Guide which can be accessed on-line at http://www.phac-aspc.gc.ca/publicat/cig-gci/p02-01-eng.php#activities
Anaphylactic (Allergic) Shock – This type of reaction is usually of a violent nature, often occurring with very little warning within a few seconds to minutes following administration of drugs such as vaccines, toxoids, immune globulins, antitoxins, diagnostic solution (tuberculin skin test), antibiotic (such as penicillin), pollen or other allergic extract, or after stinging by venomous insects. The following signs and symptoms may develop rapidly and dramatically: apprehension, itchiness, flushing of the face, substernal itchiness, stridorous or wheezy breathing, cyanosis, a drop in blood pressure, and loss of consciousness.
Death may ensue immediately after the first sign of difficulty, or the patient may recover from the initial signs and symptoms and develop, within the next 30-60 minutes, generalized urticaria, angioedema, acute coryza, bronchial spasm, intestinal and uterine colic and diarrhea.
Anaphylactic shock should be distinguished from a syncopal episode which is characterized by pallor, slow pulse, salivation, nausea, vomiting and sweating. These syncopal signs and symptoms respond to measures taken to improve circulation to the brain: lowering of the head and/or raising the feet. For an incipient episode, having the patient take a few deep breaths may help.
Vasovagal reaction or vasovagal syncope (faint) is an abnormal response of the autonomous nervous system to a significant emotional component, to a physical or psychological stress. It is a fairly common and mild reaction to immunization, particularly in adolescents and young adults. It is sometimes observed before immunization, but usually occurs a few seconds to a few minutes after an injection.
Rapidity of onset is the key distinguishing element of this reaction. The principal symptoms are a fainting sensation, dizziness, hypotension, pallor, bradycardia (slow and weak, but regular pulse), clammy skin, diaphoresis, nausea, and vomiting, as well as loss of consciousness in some cases. With fainting, the subject changes from a normal to an unconscious state in seconds. Fainting is sometimes accompanied by brief tonic or clonic activity (jerky limb movements), but this generally requires no treatment or investigation.
The greatest risk for someone who faints is injury from a fall. According to U.S. passive surveillance data from 1990 to 1995, out of 697 reported cases of vasovagal syncope after immunization, 6 people experienced falls that resulted in injury, including cerebral contusion, skull fracture, and cerebral bleeding. Three of these patients required neurosurgery. These falls occurred 15 minutes or less after immunization.
It is possible to reduce the risk of fainting by taking measures to lessen stress in the vaccine recipient; for example, having the subject sit for the injection and providing a comfortable room temperature. Before the injection, clients should be asked if they have a tendency to faint; if so, they should be asked to lie down.
Patients who experience a fainting sensation should be asked to remain seated and place their head between their legs or lie on their back, legs elevated above the head. Place a damp, cold cloth on their face. At all times the client should be reassured.
- BCCDC Immunization Competency Program
- User Guide: Report of Adverse Events Following Immunization (AEFI)
Manitoba Provincial Anaphylaxis Protocol
Clinical Practice Guidelines
- Adverse Events Following Immunization – Clinical Practice Guideline
- Manitoba Health Adverse Events Following Immunization (AEFI) Report Form
- User Guide: Report of Adverse Events Following Immunization (AEFI)
- WRHA Video Module #3: Post Immunization Care